Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS State College, PA

July 5, 2019York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 5, 2019, 8:30 PM EDT for York County, Pennsylvania. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 8:30 PM EDT (00:30 UTC)
Expired
Jul 5, 2019, 10:14 PM EDT
In force
104 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County York County, PA

The radar

The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS51 KCTP 060030
FFWCTP
PAC133-060330-
/O.NEW.KCTP.FF.W.0009.190706T0030Z-190706T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
830 PM EDT Fri Jul 5 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southwestern York County in south central Pennsylvania...

* Until 1130 PM EDT.

* At 829 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Hanover, Parkville, Spry, Dallastown, Shrewsbury, Codorus, Spring
  Grove, Glen Rock, Pennville, Jacobus, Railroad, York Airport,
  Loganville, New Salem, Winterstown, Seven Valleys and Glenville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following streams and drainages...Trib. to Codorus
Creek near Stoverstown...Gitts Run...Trib. to East Branch Codorus
Creek near Jacobus...Pierceville Run...Honey Run...West Branch
Codorus Creek...Trib. to South Branch Codorus Creek...Deer Creek...
Buffalo Valley Hollow...Seaks Run...Little Conewago Creek...Long Arm
Creek...Centerville Creek...South Branch Codorus Creek...Plum
Creek...Furnace Creek...Bunch Creek...Fishel Creek...Beaver Creek...
Barshinger Creek...East Branch Codorus Creek...Trib. to Beaver Creek
near Maple Grove...Codorus Creek...Trib. to Codorus Creek near
Martin...Brush Valley Hollow...Trib. to East Branch Codorus Creek...
Indian Run...Paradise Creek...Trib. to Deer Creek and South Branch
Conewago Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3983 7700 3986 7696 3988 7697 3993 7682
      3989 7664 3972 7660 3972 7700

$$

CR
1 follow-up statement
302 
WGUS71 KCTP 060214
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1014 PM EDT Fri Jul 5 2019

PAC133-060223-
/O.CAN.KCTP.FF.W.0009.000000T0000Z-190706T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
1014 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YORK COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3983 7700 3986 7696 3988 7697 3993 7682
      3989 7664 3972 7660 3972 7700

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 7:48 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 5, 7:48 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
748 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Hot and muggy weather will continue for the rest of this
afternoon, and be with us again on Saturday. Showers and
thunderstorms will form mainly over the higher terrain during
the heat of the afternoon hours both days and migrate slowly to
the northeast. Locally heavy rain is expected out of some of
the storms this afternoon and evening, and gusty winds are also
possible on Saturday as south to southwest winds increase ahead
of a cold front. A drier air mass will move down from central
Canada late this weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Goes East visible loop shows numerous showers and TSRA
across the western third of PA in association with MCV lifting
NE across the SW corner of PA. Another cluster of slow-moving
TSRA was over the Lower Susq Valley where PWATS were over 2
inches.

In The Central third of the state, weak ridging and warm air
aloft was helping to cap deep convection for now, but high res
CAMS indicate coverage of showers/TSRA increasing for several
hours into this evening across this area where the axis of
highest sfc-based cape (2500-3000 j/kg) exists.

The instability and high PWAT Air will lead to torrential
rainfall rates in excess of 2 inches per hour and will cause
flooding problems in any locations where TSRA train for that
time or slightly longer.

Will continue to monitor the evolution of the convection
closely to see if the current Flash Flood Watch across parts of
S-Cent PA and the Laurel Highlands requires expansion over the
western Mtns or over the Lower Susq Valley.

19Z temps are right near their fcst maxes in the low-mid 80s
across the mtns, and mid to upper 80s throughout the valleys of
Central and Southern PA.

Heat index values will be in the low-mid 90s in the SE through
23Z.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/...
Storms will greatly diminish by late this evening - much like
Thurs evening. However, that slight upper low/MCV drifting NE
across Central PA could keep things going a little longer INVOF
KUNV and KIPT.

Saturday should start similar to today, but the wind will be
more out of the W than S/SW (today). Heights will be sagging all
day and a wind shift is seen moving down at the leading edge of
the slightly drier air.

The NW to SE progression of this front should be most
noticeable after sunset Sat evening. SPC has all of the area in
the MRGL risk of severe thunder Sat.

Similarly, the Day 2 ERO from WPC places most of the CWA in the
SLGT risk category, higher than ystdy and today (we are in the
MRGL for Excessive Rain and subsequent flooding for the rest of
the today). Will mention both +RA and gusty winds in the wx
grid for Sat, and highlight these threats in the HWO.

Tonight's mins will be uncomfortably warm again, with the SE
hanging a few degs above 70F.

High temps Saturday will be almost identical to those of
today in most places, but could be a few deg warmer across the
Susq Valley as a more noticeable WSW boundary layer
flow/subsidence develops ahead of an approaching Cfront. Heat
Indices will climb into the 90s again in the SE.

As a north to northeast breeze develops in the wake of the
CFROPA, dewpoints and PWATs should begin to fall off gradually.

Would expect that the storms would last a little longer into
the night with the sfc feature and some lift ongoing at sunset.
But, the convection will become less numerous as we approach
midnight Sat night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Drier air will gradually slip southward into the area, with the
12z GEFS showing PWATs dropping to -1SD below normal across nrn
PA Sunday into Monday. However, the cold front could get hung
up just south of the region, which would maintain a low chance
for aftn SHRA/TSRA across srn PA both Sunday and Monday.

As is often the case in July, the higher humidity never makes
it very far to our south and it will gradually return northward
into central PA later next week. Along with increasing humidity
will come the potential for diurnal convection.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
00Z TAFS sent.

Line of showers and storms to the west of IPT.

Another cluster southwest of MDT.

These will be the main problems until around 10 PM.

Otherwise the issue will be another night with low clouds
and fog later on.

Once the lower clouds burn off on Saturday morning, there
will be a chance of showers and storms with the cold front
Saturday afternoon. Expect this activity to move more to the
east at a slightly faster pace than what we have had lately.

.Outlook...

Sun...Isolated PM t-storm psbl srn 1/2.

Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2.

Tue...Isolated PM t-storm psbl srn 1/3.

Wed...Mainly VFR. Still a chance of a shower or storm across
the far south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ024>026-
033>035.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Evanego
AVIATION...Martin
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1046 AM EDT Fri Jul 5 2019

PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053-
056>059-063>066-061500-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1046 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered slow-moving thunderstorms with heavy downpours and frequent
cloud-to-ground lightning are expected later this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>035-061500-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
1046 AM EDT Fri Jul 5 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jul 5, 2:50 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            WINDBER                 40.23N  78.83W
07/05/2019                   SOMERSET           PA   911 CALL CENTER

            WATER OVER THE ROAD ON JACKSON AVENUE.

&&

EVENT NUMBER CTP1901505

JRB
Local storm report, Jul 5, 4:03 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 S LISTIE              40.02N  79.01W
07/05/2019                   SOMERSET           PA   PEMA

            SWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF
            RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD
            IN SOMERSET TOWNSHIP.

&&

EVENT NUMBER CTP1901506

TRAVIS
Local storm report, Jul 5, 6:16 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 S EAST BERLIN         39.92N  76.98W
07/05/2019  M1.59 INCH       ADAMS              PA   PUBLIC

&&

EVENT NUMBER CTP1901507

TRAVIS
Special weather statement, Jul 5, 7:18 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
718 PM EDT Fri Jul 5 2019

PAZ012-019-041-045-046-060015-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-Southern Centre PA-
718 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...LYCOMING...AND
CLINTON COUNTIES UNTIL 815 PM EDT...

At 718 PM EDT, Doppler radar indicated a strong thunderstorm over
Lamar, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Aaronsburg, McElhattan, Rebersburg,
Madisonburg, Waterville, Mackeyville, Loganton and Lock Haven
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4088 7741 4095 7763 4133 7741 4123 7713
TIME...MOT...LOC 2318Z 202DEG 20KT 4099 7749

Martin
Local storm report, Jul 5, 7:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      LITTLESTOWN             39.74N  77.09W
07/05/2019                   ADAMS              PA   911 CALL CENTER

            WATER FLOWING OVER ROADS

&&

EVENT NUMBER CTP1901508

TRAVIS
Local storm report, Jul 5, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
823 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      2 SE GERMANTOWN         39.75N  77.14W
07/05/2019                   ADAMS              PA   PUBLIC

            WATER OVER COLLEGE MUD ROAD, ESTIMATED RAINFALL AMOUNT
            OF 4 INCHES.

&&

EVENT NUMBER CTP1901509

TRAVIS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:56 PM EDTAreal Flood WarningCTPAdams2 hr
Jul 6, 11:29 AM EDTSpecial Weather StatementCTPCarbon46 min
Jul 6, 11:49 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more8 hr
Jul 6, 1:28 PM EDTSpecial Weather StatementCTPWarren62 min
Jul 6, 2:19 PM EDTSpecial Weather StatementCTPMcKean, Potter56 min
Jul 6, 2:25 PM EDTSpecial Weather StatementCTPTioga50 min
Jul 6, 2:38 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk37 min
Jul 6, 2:59 PM EDTSevere Thunderstorm WarningCTPClearfield61 min
Jul 6, 3:08 PM EDTAreal Flood AdvisoryCTPPotter112 min
Jul 6, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk46 min
Jul 6, 3:26 PM EDTSpecial Weather StatementCTPBlair, Cambria49 min
Jul 6, 3:33 PM EDTSpecial Weather StatementCTPFranklin42 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton62 min
Jul 6, 3:59 PM EDTSpecial Weather StatementCTPBlair46 min
Jul 6, 4:03 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan72 min
Jul 6, 4:15 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Jul 6, 4:20 PM EDTSpecial Weather StatementCTPSnyder, Union40 min
Jul 6, 4:21 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 6, 4:38 PM EDTAreal Flood AdvisoryCTPCentre, Clinton3 hr
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union95 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset63 min
Jul 6, 4:46 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon29 min
Jul 6, 4:57 PM EDTAreal Flood AdvisoryCTPLycoming3 hr
Jul 6, 4:58 PM EDTSpecial Weather StatementCTPAdams, Cumberland62 min
Jul 6, 5:11 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin49 min
Jul 6, 5:25 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Jul 6, 5:34 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Jul 6, 5:34 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lebanon, York71 min
Jul 6, 5:39 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min
Jul 6, 5:41 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jul 6, 5:46 PM EDTSpecial Weather StatementCTPPerry44 min
Jul 6, 5:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Fulton, Huntingdon66 min
Jul 6, 5:57 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Jul 6, 6:15 PM EDTSpecial Weather StatementCTPFulton45 min
Jul 6, 6:22 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, York113 min
Jul 6, 6:26 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York79 min
Jul 6, 6:44 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton, York76 min
Jul 6, 6:50 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Perry, York3 hr
Jul 6, 7:50 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.